Michigan, 2014

Hail and Damaging Winds in Michigan, August 19, 2014

August 19, 2014 · NWS DTX · 15 events in 5 counties and zones

Thunderstorms moved into Southeast Michigan during the late afternoon hours of August 19th, producing sporadic wind damage (65 mph) as they traversed through the area. Small hail was also reported in a few spots.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

Thunderstorms moved into Southeast Michigan during the late afternoon hours of August 19th, producing sporadic wind damage (65 mph) as they traversed through the area. Small hail was also reported in a few spots. Rainfall rates were briefly intense, with some locations receiving over an inch in less than 2 hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Aug 19, 2:18 PM EST, 51 minutes earlier.

Area forecast discussion, Aug 19, 2:18 PM EST, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
318 PM EDT TUE AUG 19 2014

.SHORT TERM...

WITH MLCAPES APPROACHING 2000 J/KG OVER PARTS OF THE CWA NOW THAT
THE BOUNDARY LAYER HAS RECOVERED FROM MORNING CONVECTION...EXPECT
WIDESPREAD SHOWERS AND THUNDERSTORMS TO OVERSPREAD SOUTHEAST
MICHIGAN DURING THE REST OF THE AFTERNOON INTO THIS EVENING. THIS
ACTIVITY WILL SHIFT SOUTHEAST WITH TIME AS AN APPROACHING COLD
FRONT SHIFTS INTO THE REGION.

GIVEN THE DEGREE OF INSTABILITY...AND MODEST DEEP LAYER SHEAR IN
THE NEIGHBORHOOD OF 25-30 KNOTS...SOME OF THESE STORMS WILL MOST
LIKELY BECOME SEVERE. THE BOUNDARY LAYER WILL BE WELL MIXED AS
STORMS MOVE INTO THE AREA...SO DAMAGING WIND GUSTS WILL BE
POSSIBLE WITH THE STRONGEST STORMS.

HEAVY RAINFALL BE A BIGGER CONCERN AS PRECIPITABLE WATER
INCREASES TO 1.75-2.00 INCHES WITHIN BEST PLUME OF DEEP MOISTURE
FUNNELING NORTHEAST INTO AREA IN ADVANCE OF APPROACHING COLD
FRONT/UPPER TROUGH AXIS. AS ADDITIONAL CONVECTION RIDES NORTHEAST
INTO AREA WITH APPROACHING DISTURBANCE OVER NORTHWEST
INDIANA...THE COVERAGE OF HEAVY RAINFALL WILL INCREASE AND FOCUS
GENERALLY SOUTH OF I 69...AND ESPECIALLY BETWEEN THE M 59 AND I 94
CORRIDORS.

A SEVERE THUNDERSTORM WATCH WILL CONTINUE FROM THE M 59 COUNTIES
SOUTHWARD WITH A FLASH FLOOD WATCH CENTERED ON THE METRO DETROIT
AREA AS RUNOFF IN THE URBAN AREAS IS ENHANCED. A BULK OF THIS
ACTIVITY WILL SHIFT SOUTH AND EAST OF THE AREA THIS EVENING...BUT
LINGERING SCATTERED SHOWERS OR A FEW STORMS WILL REMAIN POSSIBLE.

&&

.LONG TERM...

THE AREA ACTUALLY TRANSITIONS INTO A MORE SUMMERLIKE PATTERN LATE
THIS WEEK INTO THE WEEKEND AS THE AN UPPER RIDGE EXPANDS INTO THE
EASTERN CONUS. THIS RIDGE ACTUALLY PERSISTS INTO EARLY NEXT WEEK
BEFORE SETTLING SOUTHEAST. THIS PATTERN WILL BRING AN EXTENDED
PERIOD OF WARMER WEATHER WITH TEMPERATURES WELL INTO THE 80S FROM
LATE THIS WEEK ON THROUGH THE REMAINDER OF THE LONG TERM FORECAST
PERIOD. IN FACT...90 DEGREE READINGS WILL BE POSSIBLE AT TIMES.

THIS BUILDING HEAT AND HUMIDITY WILL ALSO BRING PERIODIC SHOWERS
AND THUNDERSTORMS...PARTICULARLY DURING THE COURSE OF THIS WEEK AS
THE TRANSITION IN THE UPPER LEVEL PATTERN OCCURS AND SHORTWAVE
DISTURBANCES RIDE ALONG THE NORTH AND NORTHEAST EDGE OF THIS
FEATURE AS IT EXPANDS INTO THE GREAT LAKES.

&&

.MARINE...

SHOWERS AND THUNDERSTORMS WILL EXPAND OVER THE AREA INTO THIS
EVENING AS LOW PRESSURE PUSHES A COLD FRONT INTO THE REGION. THIS
LOW WILL SLOWLY WOBBLE THROUGH THE AREA THROUGH THE MIDDLE OF THE
WEEK AND MAINTAIN PERIODS OF SHOWERS AND THUNDERSTORMS.

IN GENERAL...HOWEVER...WIND AND WAVE CONDITIONS...OUTSIDE OF
THUNDERSTORMS...WILL REMAIN IN CHECK THIS WEEK AS UPPER RIDING
BUILDS INTO THE AREA.

&&

.AVIATION...ISSUED 133 PM EDT TUE AUG 19 2014

//DISCUSSION...
ONGOING DEVELOPING THUNDERSTORM COMPLEX OVER WEST MICHIGAN
STRETCHING SOUTHWEST INTO NORTHERN ILLINOIS WILL WILL SLOWLY ADVANCE
EAST ACROSS THE SOUTHEAST MICHIGAN TERMINAL THROUGH THE MID TO LATE
AFTERNOON HOURS. SOME MINOR ACTIVITY HAS BEEN AFFECTING MBS AND WILL
CONTINUE TO DO SO FOR THE FIRST COUPLE HOURS OF THE FORECAST WINDOW.
WINDS WILL GUST TOWARD 20KTS IN THE WARM SECTOR AHEAD OF THE LINE OF
STORMS. ENOUGH LOW-LEVEL MOISTURE WILL HAVE THE OPPORTUNITY TO BE
TRAPPED BENEATH THE NOCTURNAL INVERSION TONIGHT TO AT LEAST GET SOME
LIGHT FOG OVERNIGHT.  MOISTURE WILL LIFT INTO A DIURNAL CLOUD FIELD
DURING THE DAYLIGHT HOURS ON WEDNESDAY.

FOR DTW...THUNDERSTORMS WILL SETTLE IN LATE THIS AFTERNOON AND
EVENING...MAINLY IN THE 22-01Z TIME PERIOD. EXPECTATIONS ARE FOR
GUSTS TOWARD 20KTS FROM THE WEST WITH THE LINE AS IT PINCHES IN ON
THE TERMINAL. LIGHT FOG SHOULD DEVELOP OVERNIGHT.

//DTW THRESHOLD THREATS...

* MEDIUM CONFIDENCE OF CEILINGS AOB 5000 FT PERIODICALLY THROUGH
  WEDNESDAY MORNING.

* HIGH CONFIDENCE IN THUNDERSTORMS THIS AFTERNOON AND THIS
  EVENING...MEDIUM CONFIDENCE IN TIMING.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...FLASH FLOOD WATCH...MIZ069-MIZ070-MIZ075-MIZ076...UNTIL 10 PM
     TUESDAY.

LAKE HURON...NONE.

LAKE ST CLAIR...NONE.
MI WATERS OF LAKE ERIE...NONE.

&&

SHORT TERM...DG
LONG TERM....DG
MARINE.......DG
AVIATION.....MANN

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
Hazardous weather outlook, Aug 19, 2:36 PM EST, 33 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED STORM MOTION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
336 PM EDT TUE AUG 19 2014

MIZ047>049-053>055-060>063-068>070-075-076-082-083-200815-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-
LAPEER-ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-
LENAWEE-MONROE-
336 PM EDT TUE AUG 19 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 9 PM FROM ROUGHLY I
69 SOUTH WITH A FLASH FLOOD WATCH ALSO IN EFFECT CENTERED ON THE
METRO DETROIT AREA.

THUNDERSTORMS ARE LIKELY THIS AFTERNOON AS A COLD FRONT ENCROACHES
ON SOUTHEAST MICHIGAN. SOME OF THESE THUNDERSTORMS MAY BECOME SEVERE
AND PRODUCE DAMAGING WIND GUSTS TO 60 MPH AND HAIL OF ONE INCH IN
DIAMETER. HEAVY RAINFALL IS ALSO EXPECTED WITH LOCALIZED FLOODING A
DISTINCT POSSIBILITY IN LOW LYING AND POORLY DRAINED AREAS. STORMS
WILL LINGER INTO EARLY THIS EVENING BEFORE SHIFTING EAST OVERNIGHT
WITH THE PASSAGE OF THE COLD FRONT. STORM MOTION WILL BE FROM WEST
TO EAST AT 30 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE POTENTIAL FOR THUNDERSTORMS EXISTS WEDNESDAY THROUGH MONDAY
AS A SLOW MOVING LOW PRESSURE SYSTEM TRACKS THROUGH THE REGION
AND UNSTABLE AIR BLANKETS SOUTHEASTERN MICHIGAN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION HAS OCCURRED.

LCZ422-423-460-LEZ444-LHZ361>363-421-422-441>443-462>464-200815-
ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI-
LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT
BEYOND 5 NM OFF SHORE-
LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND
5NM OFF SHORE-
LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF
SHORE-
OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER
SAGINAW BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE-
LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE-
LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE-
336 PM EDT TUE AUG 19 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...
LAKE HURON AND LAKE ST CLAIR.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 9 PM FROM LAKE ST
CLAIR SOUTHWARD.

THUNDERSTORMS ARE LIKELY THIS AFTERNOON AS A COLD FRONT ENCROACHES
ON SOUTHEAST MICHIGAN. SOME OF THESE THUNDERSTORMS MAY BECOME SEVERE
AND PRODUCE DAMAGING WIND GUSTS TO 50 KNOTS AND HAIL OF ONE INCH IN
DIAMETER. HEAVY RAINFALL IS ALSO EXPECTED WITH LOCALIZED FLOODING A
DISTINCT POSSIBILITY IN LOW LYING AND POORLY DRAINED AREAS. STORMS
WILL LINGER INTO EARLY THIS EVENING BEFORE SHIFTING EAST OVERNIGHT
WITH THE PASSAGE OF THE COLD FRONT. STORM MOTION WILL BE FROM WEST
TO EAST AT 20 KNOTS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE POTENTIAL FOR THUNDERSTORMS EXISTS WEDNESDAY THROUGH MONDAY
AS
A SLOW MOVING LOW PRESSURE SYSTEM TRACKS THROUGH THE REGION AND
UNSTABLE AIR BLANKETS SOUTHEASTERN MICHIGAN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION HAS OCCURRED.

DG

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS
ONLINE AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).

In the hours before

Special weather statement, Aug 19, 9:10 AM EST, 5 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
ISSUED BY NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1010 AM EDT TUE AUG 19 2014

MIZ068-075-082-191515-
LENAWEE-LIVINGSTON-WASHTENAW-
1010 AM EDT TUE AUG 19 2014

...SPECIAL WEATHER STATEMENT...

AT 1008 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS ALONG A LINE EXTENDING FROM GREGORY TO 16 MILES
WEST OF ADDISON...MOVING EAST AT 30 MPH.

WIND GUSTS AROUND 30 MPH...OCCASIONAL CLOUD TO GROUND
LIGHTNING...BRIEF MODERATE DOWNPOURS...ARE POSSIBLE WITH THESE
STORMS.

* THUNDERSTORMS WILL BE NEAR...
  ANN ARBOR BY 1115 AM EDT...
  PINCKNEY BY 1025 AM EDT...
  CHELSEA BY 1035 AM EDT...
  DEXTER BY 1050 AM EDT...
  MANCHESTER BY 1105 AM EDT...
  CLINTON BY 1115 AM EDT...
  GREGORY BY 1010 AM EDT...
  LYNDON TOWNSHIP BY 1020 AM EDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

&&

LAT...LON 4208 8436 4208 8414 4248 8415 4250 8367
      4243 8366 4243 8356 4213 8355 4208 8363
      4208 8377 4201 8377 4200 8379 4197 8437
TIME...MOT...LOC 1409Z 264DEG 25KT 4242 8410 4203 8465

MANN
Special weather statement, Aug 19, 11:31 AM EST, 3 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
ISSUED BY NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1231 PM EDT TUE AUG 19 2014

MIZ047>049-053-054-062-191730-
BAY-HURON-LAPEER-MIDLAND-SAGINAW-TUSCOLA-
1231 PM EDT TUE AUG 19 2014

...SPECIAL WEATHER STATEMENT...

AT 1229 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF  RAPIDLY DEVELOPING THUNDERSTORMS ALONG A LINE EXTENDING FROM
PLEASANT VALLEY TO ARTHUR...MOVING EAST AT 25 MPH.

OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF MODERATE DOWNPOURS...ARE
POSSIBLE WITH THESE STORMS.

* THUNDERSTORMS WILL BE NEAR...
  SAGINAW BY 1230 PM EDT...
  CARO BY 130 PM EDT...
  OIL CITY BY 1245 PM EDT...
  FREELAND BY 110 PM EDT...
  SANFORD BY 115 PM EDT...
  AUBURN BY 130 PM EDT...
  ARTHUR BY 1230 PM EDT...
  REESE BY 1235 PM EDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A
STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

&&

LAT...LON 4381 8461 4383 8391 4374 8394 4368 8391
      4365 8387 4363 8374 4360 8369 4373 8352
      4372 8348 4367 8345 4367 8312 4333 8312
      4323 8437 4346 8438 4346 8458 4348 8460
TIME...MOT...LOC 1630Z 266DEG 22KT 4353 8472 4345 8371

MANN
Special weather statement, Aug 19, 12:29 PM EST, 2 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
129 PM EDT TUE AUG 19 2014

MIZ053-060-191830-
SAGINAW-SHIAWASSEE-
129 PM EDT TUE AUG 19 2014

...SPECIAL WEATHER STATEMENT...

AT 128 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 18 MILES NORTHEAST
OF FREELAND TO 30 MILES WEST OF ST. CHARLES TO 57 MILES WEST OF
LAINGSBURG...MOVING SOUTHEAST AT 25 MPH.

PEA SIZE HAIL...WINDS GREATER THAN 30 MPH...MODERATE
DOWNPOURS...ARE POSSIBLE WITH THESE STORMS.

* THUNDERSTORMS WILL BE NEAR...
  FREELAND AND MERRILL BY 140 PM EDT...
  MARION SPRINGS BY 200 PM EDT...
  ZILWAUKEE AND ST. CHARLES BY 205 PM EDT...
  SAGINAW BY 210 PM EDT...
  BRIDGEPORT BY 220 PM EDT...
  OAKLEY AND CHESANING BY 225 PM EDT...
  FRANKENMUTH AND LAINGSBURG BY 230 PM EDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE
PASSED.

SF
Special weather statement, Aug 19, 1:58 PM EST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
258 PM EDT TUE AUG 19 2014

MIZ053-060-192000-
SAGINAW-SHIAWASSEE-
258 PM EDT TUE AUG 19 2014

...SIGNIFICANT WEATHER ADVISORY...

AT 254 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 4 MILES EAST OF
SAGINAW TO 5 MILES SOUTHWEST OF OWOSSO...MOVING EAST AT 30 MPH.

PEA SIZE HAIL...WINDS GREATER THAN 40 MPH...AND HEAVY
DOWNPOURS...ARE EXPECTED WITH THESE STORMS. MINOR FLOODING
IN LOW LYING AND POORLY DRAINED AREAS CAN ALSO BE EXPECTED.

THUNDERSTORMS WILL BE NEAR...
  PERRY BY 300 PM EDT...
  NEW LOTHROP AND MORRICE BY 305 PM EDT...
  FRANKENMUTH AND BIRCH RUN BY 310 PM EDT...
  LENNON AND BANCROFT BY 315 PM EDT...
  DURAND BY 320 PM EDT...
  BYRON BY 325 PM EDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE
PASSED.

SF
Special weather statement, Aug 19, 2:29 PM EST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
329 PM EDT TUE AUG 19 2014

MIZ061-192030-
GENESEE-
329 PM EDT TUE AUG 19 2014

...SIGNIFICANT WEATHER ADVISORY...

AT 328 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 13 MILES WEST OF
FLUSHING TO 8 MILES SOUTH OF FLUSHING TO 4 MILES NORTH OF FENTON...
MOVING NORTHEAST AT 20 MPH.

ONE HALF INCH DIAMETER HAIL...WINDS GREATER THAN 40 MPH...FREQUENT
CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH
THESE STORMS.

* THUNDERSTORMS WILL BE NEAR...
  SWARTZ CREEK BY 335 PM EDT...
  GRAND BLANC BY 350 PM EDT...
  FLUSHING BY 355 PM EDT...
  FLINT AND BURTON BY 400 PM EDT...
  MONTROSE AND GOODRICH BY 405 PM EDT...
  MOUNT MORRIS AND DAVISON BY 420 PM EDT...
  CLIO BY 425 PM EDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

DRK

The radar

The Detroit radar (KDTX), 49 km away, was scanning. The volume nearest the first event began at 20:07 UTC.

Open the radar archive at this moment

Event by event

14 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Shiawassee

When
August 19, 3:09 PM EST
Where
Shiawassee County, 3.6 mi SSE of Bancroft
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Employee
Coordinates
42.830, -84.050

Large tree limbs reported down.

Thunderstorm Wind, Lenawee

When
August 19, 4:20 PM EST
Where
Lenawee County, 1.54 mi E of Cambridge Jct
Measured
56 kt (64 mph) estimated gust
Reported by
Amateur Radio
Coordinates
42.050, -84.190

Trees reported blown down blocking road.

Thunderstorm Wind, Lenawee

When
August 19, 4:25 PM EST
Where
Lenawee County, 1.24 mi NW of Springville
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.040, -84.190

Trees reported down across the road.

Thunderstorm Wind, Lenawee

When
August 19, 4:25 PM EST
Where
Lenawee County, 1.69 mi WSW of Oak Shade Park
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.060, -84.180

Trees uprooted and snapped in half.

Hail, Lenawee

When
August 19, 4:30 PM EST
Where
Lenawee County, 0.51 mi W of Adrian
Measured
0.75 in hail
Reported by
911 Call Center
Coordinates
41.900, -84.040

Thunderstorm Wind, Lenawee

When
August 19, 4:30 PM EST
Where
Lenawee County, 2.66 mi WSW of Birdsall
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.940, -84.050

Trees reported blown down.

Thunderstorm Wind, Lenawee

When
August 19, 4:33 PM EST
Where
Lenawee County, 2.48 mi NW of Birdsall
Measured
56 kt (64 mph) estimated gust
Property damage
$4,000
Reported by
Law Enforcement
Coordinates
41.970, -84.040

Trees reported down, along with wires and power pole.

Thunderstorm Wind, Monroe

When
August 19, 4:54 PM EST
Where
Monroe County, 2.57 mi E of Grape
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.970, -83.480

Large tree limbs reported down.

Thunderstorm Wind, Wayne

When
August 19, 5:07 PM EST
Where
Wayne County, 1.68 mi WNW of Allen Park
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.260, -83.250

Six inch diameter tree limbs and wires down, along with shingles blow off a roof.

Thunderstorm Wind, Wayne

When
August 19, 5:10 PM EST
Where
Wayne County, 1.38 mi S of Allen Park
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.230, -83.220

One to two foot diameter tree blown down onto the road.

Thunderstorm Wind, Wayne

When
August 19, 5:11 PM EST
Where
Wayne County, 1.02 mi W of Allen Park
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
42.250, -83.240

Gazebo destroyed.

Thunderstorm Wind, Wayne

When
August 19, 5:12 PM EST
Where
Wayne County, 0.86 mi NW of Allen Park
Measured
54 kt (62 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
42.260, -83.230

Moderate size trees and wires down. Shingles blown off a roof.

Thunderstorm Wind, Wayne

When
August 19, 5:13 PM EST
Where
Wayne County, 1.53 mi W of Lincoln Park
Measured
54 kt (62 mph) estimated gust
Reported by
Public
Coordinates
42.230, -83.200

Trees reported blown down.

Thunderstorm Wind, Wayne

When
August 19, 5:14 PM EST
Where
Wayne County, 0.51 mi W of Ecorse
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.250, -83.180

Large trees blown down across road.

Thunderstorm Wind, St. Clair

When
August 19, 5:37 PM EST
Where
St. Clair County, 0.51 mi W of Columbus
Measured
54 kt (62 mph) estimated gust
Reported by
911 Call Center
Coordinates
42.880, -82.660

Tree reported blown down onto Rattle Run Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2014Every state in 2014This day in weather historyWarnings in Michigan, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 539489, 539490, 539493, 539502, 539488, 539494, 539495, 539496, 539497, 539498, 539504, 539499, 539503, 539500, 539501.